Artifactitious 10-2 Visual Field Scotomata From Fatigue in a Patient Taking Hydroxychloroquine
This 10-2 visual field studies was done in a 46 year old woman with rheumatoid arthritis who had been taking hydroxychloroquine 400 mg/d for two years. She was 64 inches tall, weighed 170 pounds, and reported difficulty reading. Her corrected visual acuity was 20/20 in each eye and her macular examination was normal in each eye. The 10-2 visual fields show a normal study on the right but abnormalities are seen on the right with numerous scotomas evident. Should this patient be taken off hydroxychloroquine? There are several lines of evidence that suggest the answer is no. First, visual field defects from hydroxychloroquine are typically symmetric. The asymmetry in this case is therefore suspicious of another explanation. The time of study suggests that the patient was getting tired for the left eye visual field. The right eye was tested first and had a testing time of 6 minutes 15 seconds. On the other hand the left eye had a testing time of 9 minutes 52 seconds. A suspicion of fatigue is strengthened by the number of fixation losses, which were zero on the right but four on the left. The star shaped area of perceived visual field in the left eye is characteristic of the artifactitious visual field deficit of a fatigued patient. Further support was provided by the normal SD-OCT in each eye (not shown here). Finally, the patient's ideal body weight for her height of 64 inches is 140 pounds implying that her adjusted daily dose is 6.3 mg/kg/d, a nontoxic dose. She has only been on the drug for two years with a cumulative dose of 292 gms, both low risk numbers. She had no history of renal or liver disease and had no pre-existing maculopathy. Therefore, the right visual field was discounted as an artifact and hydroxychloroquine was continued with follow-up scheduled for one year.